Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Raleigh, NC

June 23, 20166 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2016, 7:53 PM EDT for 6 counties in North Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 7:53 PM EDT (23:53 UTC)
Expired
Jun 23, 2016, 8:45 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Durham County, NC, Franklin County, NC, Granville County, NC, Orange County, NC, Person County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:25 PM EDTHAIL 1Franklinton, NC.
Jun 23, 8:30 PM EDTTSTM WND DMG4 Ene Roxboro, NCTREE DOWN ON TODD ROAD. .
Jun 23, 8:35 PM EDTTSTM WND DMG5 W Oak Hill, NCTREE DOWN ON PIXLEY PRITCHARD ROAD AT THOMAS STORE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:52 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS52 KRAH 232353
SVRRAH
NCC063-069-077-135-145-181-240100-
/O.NEW.KRAH.SV.W.0129.160623T2353Z-160624T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA...
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHWESTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHWESTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 900 PM EDT

* AT 753 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR HENDERSON TO NEAR OXFORD TO 6 MILES SOUTHEAST
  OF ROXBORO...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...OXFORD...ROXBORO...CREEDMOOR...BUTNER...FRANKLINTON...
  KITTRELL...ROUGEMONT...CONCORD AND YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3646 7831 3632 7828 3630 7828 3627 7831
      3626 7825 3599 7845 3608 7869 3620 7917
      3624 7917 3624 7915 3654 7914 3654 7845
TIME...MOT...LOC 2353Z 299DEG 26KT 3640 7844 3626 7861 3632 7891 

HAIL...1.25IN
WIND...60MPH
 
$$

77
2 follow-up statements
108 
WWUS52 KRAH 240019
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT THU JUN 23 2016

NCC063-069-077-135-145-181-240100-
/O.CON.KRAH.SV.W.0129.000000T0000Z-160624T0100Z/
PERSON NC-ORANGE NC-VANCE NC-GRANVILLE NC-FRANKLIN NC-DURHAM NC-
819 PM EDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR PERSON...NORTHEASTERN ORANGE...SOUTHERN VANCE...GRANVILLE...
NORTHWESTERN FRANKLIN AND NORTHWESTERN DURHAM COUNTIES...

AT 819 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF KITTRELL TO 6 MILES EAST OF CREEDMOOR
TO 7 MILES NORTHEAST OF PROSPECT HILL...MOVING SOUTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...ROXBORO...CREEDMOOR...BUTNER...FRANKLINTON...
KITTRELL...ROUGEMONT...CONCORD AND YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3641 7837 3635 7831 3627 7834 3627 7831
      3626 7825 3599 7845 3608 7869 3620 7917
      3624 7917 3624 7915 3648 7914 3643 7872
      3644 7849
TIME...MOT...LOC 0019Z 316DEG 22KT 3625 7831 3612 7858 3630 7908 

HAIL...1.50IN
WIND...60MPH
 
$$

77
685 
WWUS52 KRAH 240045
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT THU JUN 23 2016

NCC063-069-077-135-145-181-240054-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-160624T0100Z/
PERSON NC-ORANGE NC-VANCE NC-GRANVILLE NC-FRANKLIN NC-DURHAM NC-
845 PM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR PERSON...NORTHEASTERN
ORANGE...SOUTHERN VANCE...GRANVILLE...NORTHWESTERN FRANKLIN AND
NORTHWESTERN DURHAM COUNTIES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
PORTIONS OF FRANKLIN COUNTY UNTIL 915 PM.

LAT...LON 3641 7837 3635 7831 3627 7834 3627 7831
      3626 7825 3599 7845 3608 7869 3620 7917
      3624 7917 3624 7915 3648 7914 3643 7872
      3644 7849
TIME...MOT...LOC 0043Z 299DEG 26KT 3617 7812 3604 7839 3622 7889 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:27 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 23, 7:27 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
727 PM EDT THU JUN 23 2016

.SYNOPSIS...
An active northwest flow aloft will prevail over the
Carolinas and Mid-Atlantic through Friday night. Dry conditions will
return later this weekend as an upper level ridge builds northeast
along the Appalachians, however, a more active pattern will return
early next week as the ridge weakens and NW flow aloft becomes
established over the region again.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM Thursday...

A 1009 mb surface low over the OH valley will weaken and track SE
toward diffluent flow aloft along the Mid-Atlantic/Carolinas today
as parent shortwave energy rapidly outpaces the surface low and
tracks rapidly E/ENE across New England toward the Canadian
Maritimes. An associated cold front, previously expected to progress
southward into central NC tonight, has become increasingly difficult
to locate this afternoon, having been washed out or masked by a
train of MCS activity progressing E/ESE across the Virginias.
Broken/overcast cloud cover and shower activity north of the hwy 64
corridor this morning through early afternoon are associate with the
aforementioned MCS activity. As a result, expect a N-S gradient of
high temps this afternoon, ranging from near ~80F near the VA border
in the NE coastal plain to ~90F Triad/Raleigh, to mid/upper 90s near
the SC border. Instability will also vary greatly across central NC,
from strong ~3000 MLCAPE in the West/SW piedmont to Moderate/capped
1000 MLCAPE in the central and NE coastal plain. With time, expect
strong destabilization, driven by rich low-level moisture advection
beneath a modified elevated mixed layer, to spread from the W/SW
Piedmont toward the Triangle and Coastal Plain late this aft/eve.

The train of MCS activity currently tracking through the Virginias
has altered airmass destabilization over central NC, and has likely
altered/modified the cold front progressing south of the Mason-Dixon
line this afternoon. Given that the forecast was complicated to
begin with, confidence is very low with regard to the evolution/
coverage/location of convection this afternoon through tonight.
Current thinking is that, *should activity develop*, it will most
likely be in vicinity of a differential heating boundary in the NW
Piedmont during the mid/late afternoon (peak heating). Initial
development will rapidly become supercells (splitters most likely)
given strong instability and 35-45 kt deep layer shear. Cyclonic
(right) movers will exhibit a motion from ~300 degrees at ~20 kt,
while anticyclonic (left) movers will exhibit a motion from ~260
degrees at 35 kt. As a result, such activity will tend to propagate
E/SE toward the Sandhills, where upscale growth along outflow will
likely ensue given steep low-level lapse rates and DCAPE values of
1000-1200 J/kg south of Hwy 64. If small amplitude disturbances
/DPVA/ cross the region in NW flow aloft this evening/tonight,
additional development could occur across the western Piedmont (or
anywhere else in central NC). With the above in mind, a conditional
potential for isolated severe thunderstorms will certainly be
present, with a primary threat of large (quarter to golfball size)
hail and damaging straight line winds. -Vincent

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 330 PM Thursday...

Forecast confidence for Fri/Fri night has actually decreased over
the past 24 hours. A train of MCSs propagating SE/ESE through the
Virginias early this morning through the middle of this afternoon
(i.e. currently) has significantly altered the mesoscale pattern
(low-level height/wind fields) over the Mid-Atlantic, including
washing out or completely masking the backdoor cold front previously
expected to track southward through VA into northern portions of
central NC late tonight. As a result, model guidance no longer
indicates a cooler airmass advecting into the region from the north
on Friday. Instead, guidance suggests that the 1010 mb sfc low
currently in OH will transition SE into central VA/northern NC
Friday afternoon as DPVA attendant shortwave energy progressing
eastward through the Mid-Atlantic tracks in close vicinity to an
'effective' frontal zone, one which separates a cloudy/rain cooled
airmass (assoc/w persistent convection/MCS remnants in VA) from a
hot/unstable airmass assoc/w strong insolation to the south in NC.
This low is expected to gradually transition to the NC coast Fri
night as northerly flow develops across VA/DELMARVA (in response to
surface pressure rises /subsidence/ over New England and the
northern Mid-Atlantic), pushing the frontal zone S/SE through
central NC Fri night.

Guidance suggests thermodynamic conditions Fri afternoon will be
similar to today, i.e. strong insolation, rich low-level moisture
and a modified elevated mixed layer contributing to strong diurnal
destabilization. Expect convection to develop during the mid/late
afternoon as low-level convergences increases in vicinity of the sfc
low and (later) along the S/SE advancing frontal zone Fri eve/night.
Given effective bulk shear values supportive of supercells, expect a
potential for isolated severe storms capable of producing large hail
and damaging winds. -Vincent

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 400 PM Thursday...

Little change in overall forecast rationale through the medium
range. Ridging at the surface and aloft will build across the
Middle Atlantic states this weekend, with associated cooler and
mainly dry conditions. The exception will be on Sat, as the cold
front forecast to cross central NC Fri night settles through the
Coastal Plain, with an associated lingering chance of showers.
Broken to overcast low clouds in NE low level flow are also likely
to expand SWD throughout the CWFA during the morning-midday hours
Sat, and probably linger into at least the first half of the
afternoon east of I-95. Temperatures should accordingly remain at
or below guidance values over the far NE Piedmont and Coastal
Plain, with highs ranging from near 90 SW to around 80 or so NE.
Low clouds will be shunted progressively further SWWD through
early Sunday, with subsequent mostly sunny and warmer conditions,
and highs in the middle 80s to lower 90s, on Sunday.

A mid to upper-level trough is forecast to become re-established over
the ERN U.S early to mid next week, with an associated wavy
frontal zone at the surface --and associated above average
chances of showers and storms-- expected to waver across the
Middle Atlantic states. Any relatively lower probability of
convection will likely be late Tue night-Wed, when the models
indicate the frontal zone is most likely to drift south of central
NC, albeit only briefly.

&&

.AVIATION /00Z Friday through Wednesday/...
As of 727 PM Thursday...

24-Hour TAF period: Additional showers and thunderstorms are still
expected this evening into tonight at all terminals. The best
overall potential for convection (and perhaps an isolated severe
storm) will occur at RDU/RWI terminals between 00Z and 03Z tonight
and at KINT/KGSO/KFAY between 03Z and 06Z. Otherwise, expect VFR
conditions to prevail through the remainder of the TAF period. -KC

Looking ahead: Sub-VFR conditions associated with showers/storms
will remain possible Fri/Fri night. Drier /VFR/ conditions will
prevail over the weekend as an upper level ridge builds over the
Appalachians. A more active pattern of NW flow aloft will return
early next week. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...26
AVIATION...KC/VINCENT
Hazardous weather outlook, Jun 23, 3:55 PM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT THU JUN 23 2016

NCZ007>011-021>028-038>043-075>078-088-089-242000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
355 PM EDT THU JUN 23 2016

...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR
SEVERE THUNDERSTORM WATCH 291.

NCZ073-074-083>086-242000-
STANLY-MONTGOMERY-ANSON-RICHMOND-SCOTLAND-HOKE-
355 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL NORTH CAROLINA FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 4:02 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT THU JUN 23 2016

NCZ022-023-232045-
GUILFORD   NC-ALAMANCE   NC-
402 PM EDT THU JUN 23 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD AND
ALAMANCE COUNTIES UNTIL 445 PM EDT...

AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELON COLLEGE...OR 7 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...MEBANE...
MCLEANSVILLE...ELON COLLEGE...SUMMERFIELD...
GIBSONVILLE AND STOKESDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF BLOWING AROUND TRASH CANS...POTTED
PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3624 7926 3591 7926 3585 7924 3584 7954
      3590 7955 3592 8004 3626 8004
TIME...MOT...LOC 2001Z 278DEG 18KT 3600 7953

10
Special weather statement, Jun 23, 5:02 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT THU JUN 23 2016

NCZ023-024-232200-
ORANGE   NC-ALAMANCE   NC-
502 PM EDT THU JUN 23 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND CENTRAL ALAMANCE COUNTIES UNTIL 600 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...HILLSBOROUGH...MEBANE...ELON COLLEGE...
GIBSONVILLE...HAW RIVER...SWEPSONVILLE...GLEN RAVEN AND SCHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3615 7905 3598 7916 3605 7954 3612 7954
      3618 7952
TIME...MOT...LOC 2102Z 283DEG 24KT 3608 7946

77
Special weather statement, Jun 23, 5:23 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT THU JUN 23 2016

NCZ023-039-040-232200-
RANDOLPH   NC-ALAMANCE   NC-CHATHAM   NC-
523 PM EDT THU JUN 23 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RANDOLPH...SOUTHERN ALAMANCE AND NORTHWESTERN CHATHAM COUNTIES UNTIL
600 PM EDT...

AT 522 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF RANDLEMAN...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILER CITY...LIBERTY...STALEY AND SNOW CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY... MONITOR LOCAL RADIO STATIONS AND
AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3579 7975 3591 7972 3590 7955 3585 7924
      3567 7930
TIME...MOT...LOC 2122Z 277DEG 20KT 3585 7964

77
Local storm report, Jun 23, 6:36 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             4 W SAXAPAHAW           35.95N 79.39W
06/23/2016  E1.50 INCH       ALAMANCE           NC   PUBLIC

            .

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Jun 23, 7:15 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             BETHEL HILL             36.50N 78.88W
06/23/2016  U1.75 INCH       PERSON             NC   TRAINED SPOTTER

            .

&&

SC
Local storm report, Jun 23, 7:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             3 NNW BETHEL HILL       36.54N 78.90W
06/23/2016  E2.50 INCH       PERSON             NC   PUBLIC

            REPORT ON U.S. ROUTE 501 JUST SOUTH OF VA
            STATE LINE. .

&&

NWS RALEIGH NC
IRIS SYSTEM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:31 PM EDTSpecial Weather StatementRAHFranklin44 min
Jun 22, 9:43 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance32 min
Jun 22, 9:47 PM EDTSpecial Weather StatementRAHHalifax58 min
Jun 22, 9:54 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren36 min
Jun 22, 10:13 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson62 min
Jun 22, 10:21 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren20 min
Jun 22, 10:24 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake36 min
Jun 22, 10:59 PM EDTSevere Thunderstorm WarningRAHNash, Wayne, Wilson31 min
Jun 22, 11:30 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson30 min
Jun 23, 12:19 AM EDTSpecial Weather StatementRAHWake56 min
Jun 23, 12:30 AM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake45 min
Jun 23, 1:19 AM EDTSpecial Weather StatementRAHWilson41 min
Jun 23, 1:23 AM EDTSpecial Weather StatementRAHDurham, Orange37 min
Jun 23, 1:27 AM EDTSpecial Weather StatementRAHJohnston48 min
Jun 23, 1:44 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Wake46 min
Jun 23, 2:16 AM EDTSpecial Weather StatementRAHFranklin44 min
Jun 23, 3:44 AM EDTSpecial Weather StatementRAHGranville31 min
Jun 23, 3:46 AM EDTSpecial Weather StatementRAHWake44 min
Jun 23, 4:17 AM EDTSpecial Weather StatementRAHVance, Warren43 min
Jun 23, 4:51 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren39 min
Jun 23, 4:02 PM EDTSpecial Weather StatementRAHAlamance, Guilford43 min
Jun 23, 4:26 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange49 min
Jun 23, 5:02 PM EDTSpecial Weather StatementRAHAlamance, Orange58 min
Jun 23, 5:08 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange67 min
Jun 23, 5:23 PM EDTSpecial Weather StatementRAHChatham37 min
Jun 23, 5:51 PM EDTTornado WarningRAHAlamance, Chatham, Orange28 min
Jun 23, 6:16 PM EDTSevere Thunderstorm WarningRAHGranville, Vance44 min
Jun 23, 6:18 PM EDTSevere Thunderstorm WarningRAHChatham41 min
Jun 23, 6:54 PM EDTSevere Thunderstorm WarningRAHGranville, Person51 min
Jun 23, 7:01 PM EDTSevere Thunderstorm WarningRAHVance, Warren44 min
Jun 23, 7:36 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Warren46 min
Jun 23, 7:37 PM EDTTornado WarningRAHGranville23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.